Accelerated ageing / muscle loss

I've been using this site on/off for a few years and am indebted to all who have helped me improve my health and learn so much about how the body & thyroid work.

Having been at a point of Adrenal exhaustion in the past and having tried a number of strategies, I actually feel pretty well GF and on 50mcg thyroxine & 25mcg T3, plus supplementation.

My only real concern now is the fact that I consider myself to be ageing at a much accelerated rate toy counterparts, not simply lax & wrinkled skin but more worryingly muscle tone & mass (despite being reasonably fit through daily yoga, walking & regular swimming)

I think that I've seen references before to muscle loss & T3 intake, but not sure as I can't find when searching (so may have imagined!)

Any guidance or suggestions as to what to look/test for much appreciated as always.

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

7 Replies

oldestnewest
  • Dear Jacs,

    I'm no expert, but there are some knowledgeable members who will answer.

    I just wanted to say that I've been on T3 for a year and feel hugely restored to energy, but my face has lost tone and I've aged rapidly.

    I'm not sure about aging in other parts of my body, it's my face that bothers me.

    I'm going to try to counteract any more destruction by a tiny dose of progesterone cream, namely Elan from USA.

    Best wishes and hope you get some wise responses!

    Joeyis7

  • is progesterone supposed to help then?i have previously usednatural progesterone cream which helped balance my hormones at the time but no longer take. perhaps I should rethink?

  • Just google Ray Peat on progesterone!

    Best wishes,

    Joeyis7

  • hi again,

    I've looked at a need of interesting articles on RP site, where he talks of progesterone in Vit E, but can't find how to source this - do u know/can u point me to the correct link?

    thanks

  • I managed to track down a couple of scientific papers re muscle weakness and hypothyroid, even though there are popular science articles out there, I'd rather reference the (hopefully) more thorough academic ones. The second one is considerably older but likely much in it still applies. The first is more dense to read, go to the end to see the keypoints.

    I'm interested in this myself as I am 'weaker' now (although never fit) and if for example I kneel to get something, I cannot get back up under my own steam and have to grab something nearby in order to get myself back on my feet, that's how weak my thigh muscles are. I suspect my doctor would simply say it's 'ageing' but honestly, I don't buy that!

    Thyroid hormones and skeletal muscle — new insights and potential implications. Nat Rev Endocrinol. 2014 Apr; 10(4): 206–214.

    ncbi.nlm.nih.gov/pmc/articl...

    Neuromuscular findings in thyroid dysfunction: a prospective clinical and electrodiagnostic study. BMJ Vol.68, Issue 6. (2000)

    jnnp.bmj.com/content/68/6/750

  • I think that muscle-loss is due to body-builders and others trying to increase muscle mass by taking T3 or T4 when they are not hypothyroid, (I am not medically qualified). If you google muscle mass up pops lots for body-building).

    If you google muscle tone and T3 - it's all connected to body building. They also use T4 as well.

    The most popular question on this forum is unexplained weight gain when taking levo (not muscle mass).

    I take T3 only and have for some time but I've not had any muscle-loss.

    Do you have a good variable diet?

  • hi shaws, yes I have a pretty good diet - I've always roared food from scratch and find that a diet which is heavier in protein & good fat than carbs, (not carb-restricted though) works best to keep energy stable throughout the day.

    after going GF I did lose a stone quite rapidly (without dieting) but otherwise weight is stable too

    if there is no correlation between T3 & ageing (I did say I wasn't sure if I'd mis-remembered) then it's likely to be the years of inflammation responsible I guess, along with the adrenal problems previoudly

You may also like...